Mix of quinine, blood thinner is quite risky

PEOPLE'S PHARMACY

October 10, 1999|By Joe Graedon and Teresa Graedon | Joe Graedon and Teresa Graedon,Special to the Sun

Q. Several years ago, my father had surgery on his carotid artery. He has been on the blood thinner Cou-madin since then.

Recently he suffered from nighttime leg cramps and had a fainting spell while attending an outing on a hot, humid day. When he told his physician, the doctor prescribed quinine for the leg cramps and increased his Coumadin from three tablets to four a day.

The pharmacy warned of a possible quinine-Coumadin interaction. Although I informed my father's physician of this, he took no immediate corrective action. My father was hospitalized twice over a period of about six weeks after the change in medications and is now near death in a nursing home.

After the first hospitalization, he lost the sight in one eye. The ophthalmologist found bleeding behind the retina but was not successful in restoring the eyesight with a laser procedure.

Could the Coumadin and quinine have contributed to his problems?

A. Coumadin (warfarin) and quinine are a no-no! When these compounds are combined, the anticoagulant effect may be magnified. There are cases of hemorrhage associated with this interaction. The same problem might also occur with the heart medicine quinidine, which is related to quinine.

Experts suggest that if such drugs must be added to a Coumadin regimen, the dose should be adjusted with careful blood monitoring. Your father's bleeding difficulties could have been related to a drug interaction.

In their column, Joe and Teresa Graedon answer letters from readers. Write to them in care of The Sun, Features Department, 501 N. Calvert St., Baltimore, Md. 21278, or e-mail them via their Web site (www. peoplespharmacy.com). King Features Syndicate

Baltimore Sun Articles
|
|
|
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.